Original ArticleStatin-induced myopathy in the elderly: Part 1Chew, SamuelAuthor Information Department of Geriatric Medicine, City Hospital, Birmingham, West Midlands, UK Correspondence to Samuel Chew, MB BCh MRCP (Edinburgh), Specialist Registrar in Geriatric and Internal Medicine, City Hospital, Birmingham B18 7QH, West Midlands, UK E-mail: [email protected] Editor: R E Ferner, MSc, MD, FRCP, Director of the West Midlands Centre for Adverse Drug Reaction Reporting and Consultant Physician at City Hospital, Birmingham, UK. Assistant Editor: Mr C Anton, MA, MEng. Editorial Board: Australia: Dr M Kennedy, Professor G M Shenfield, Denmark: Professor J S Schou; England: Dr J K Aronson; Ireland: Professor J Feely; Netherlands: Professor C J van Boxtel, Dr B H Ch Stricker; New Zealand: Dr T Maling; Scotland: Dr D N Bateman; Wales: Professor P A Routledge. Adverse Drug Reaction Bulletin: April 2009 - Volume - Issue 255 - p 979-982 doi: 10.1097/FAD.0b013e32832c0ce1 Buy Metrics Abstract The incidence of cardiovascular disease is higher in the elderly, who therefore derive greater absolute benefit from appropriate prophylaxis with 3-hydroxy-3-methylglutaryl coenzyme A reductase inhibitors (statins). However, there is also a high prevalence of polypharmacy in the elderly that predisposes them to statin-induced myopathy and adverse drug interactions. Here I seek to identify the predisposing factors and clinical presentation of statin-induced myopathy in the elderly. Part 2 will cover the diagnosis and management of statin-induced myopathy so that statins can be prescribed appropriately and safely in the elderly. © 2009 Lippincott Williams & Wilkins, Inc.